Alert archive / Georgia / Tornado Warnings in 2024
Tornado Warning 8, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Jul 26, 2024, 7:26 PM EDT for Bryan County, Chatham County, Georgia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2024, 7:26 PM EDT (23:26 UTC)
- Expired
- Jul 26, 2024, 7:40 PM EDT
- In force
- 14 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Bryan County, GA, Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WFUS52 KCHS 262326
TORCHS
GAC029-051-270015-
/O.NEW.KCHS.TO.W.0008.240726T2326Z-240727T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston SC
726 PM EDT Fri Jul 26 2024
The National Weather Service in Charleston has issued a
* Tornado Warning for portions of...
Bryan County in southeastern Georgia...
Chatham County in southeastern Georgia...
* Until 815 PM EDT.
* At 726 PM EDT, a severe thunderstorm capable of producing a
tornado was located over Fort Mcallister, moving south at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught
without shelter. Mobile homes will be damaged or
destroyed. Damage to roofs, windows and vehicles will
occur. Tree damage is likely.
* Locations impacted include...
Coffee Bluff, Montgomery, Fort Mcallister, Skidaway Island, Oak
Level and Ossabaw Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall is hiding this tornado. Do not wait to see or hear
the tornado. Take cover now!
&&
LAT...LON 3194 8110 3176 8107 3175 8124 3193 8123
TIME...MOT...LOC 2326Z 355DEG 14KT 3189 8117
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
ST2 follow-up statements
544
WWUS52 KCHS 262336
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
736 PM EDT Fri Jul 26 2024
GAC029-051-270015-
/O.CON.KCHS.TO.W.0008.000000T0000Z-240727T0015Z/
Bryan GA-Chatham GA-
736 PM EDT Fri Jul 26 2024
...TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR BRYAN AND
CHATHAM COUNTIES...
At 736 PM EDT, a severe thunderstorm capable of producing a tornado
was located 3 miles southeast of Fort Mcallister, moving south at 20
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows and vehicles will occur. Tree
damage is likely.
Locations impacted include...
Fort Mcallister and Ossabaw Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall is hiding this tornado. Do not wait to see or hear
the tornado. Take cover now!
&&
LAT...LON 3176 8107 3175 8121 3189 8122 3191 8109
TIME...MOT...LOC 2326Z 342DEG 15KT 3189 8115
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
ST682 WWUS52 KCHS 262340 SVSCHS Severe Weather Statement National Weather Service Charleston SC 740 PM EDT Fri Jul 26 2024 GAC029-051-262350- /O.CAN.KCHS.TO.W.0008.000000T0000Z-240727T0015Z/ Bryan GA-Chatham GA- 740 PM EDT Fri Jul 26 2024 ...TORNADO WARNING IS CANCELLED FOR BRYAN AND CHATHAM COUNTIES... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. However, gusty winds and heavy rain are still possible with this thunderstorm. && LAT...LON 3189 8122 3191 8109 3176 8107 3175 8121 TIME...MOT...LOC 2336Z 342DEG 15KT 3185 8114 $$ ST
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jul 26, 3:03 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 26, 3:03 PM EDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Charleston SC 303 PM EDT Fri Jul 26 2024 .SYNOPSIS... A cold front will drop south across the area Saturday, followed by the return of broad high pressure for much of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A weak surface front will remain positioned just inland of the South Carolina Lowcountry this afternoon. Observations show that the front is likely located extending from eastern NC into the SC Midlands. PWATs across the area remain elevated, with the 12Z KCHS RAOB sounding showing 2.16 inches. The 12Z HREF guidance has increased the probabilities of heavy rainfall across the forecast area, mainly across southeastern SC along and east of I-95. Showers and thunderstorms have begun to develop along the sea breeze and further inland as well. These showers and storms will likely linger until the main bulk of rainfall approaches from the west, associated with the cold front. As of 19Z the sea breeze has finally begun to push inland, and will likely collide with outflow boundaries from convection along the inland counties. Showers and thunderstorms will likely continue into the later evening hours, dissipating/moving offshore around midnight. Temperatures overnight are forecast to dip into the low 70s inland with mid to upper 70s along the coastal counties. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Saturday: The region will be positioned under the broad cyclonic flow aloft between upper ridging centered over the Florida Panhandle and the sharpening trough propagating off the U.S. East Coast. A weak cold front will continue to slide south into Southeast Georgia during the morning hours, becoming situated south of the Altamaha River by late afternoon-early evening. Drier air characterized by lower 850 theta-e values will attempt to advect south during the afternoon hours, but surface dewpoints looks to remain elevated (70s) with PWATs holding around 2 inches. The deepest moisture, low- level convergence and better instability look to occur over Southeast Georgia, closer the front itself. CAMs have trended slightly drier over the past 24-hours and the forecast will feature lower pops again this cycle given this trend. Pops will range from 20% well inland to 30% over south coastal South Carolina with 30-50% over Southeast Georgia, highest across the middle/lower Georgia coastal counties. Further downward adjustments may be needed. A risk for locally heavy rain will exist, but storms look to remain progressive enough to limit any flooding to low-lying and poor drainage areas. Convection will quickly wane by early evening with dry conditions expected overnight. Highs will peak upper 80s/lower 90s away from the beaches with overnight lows ranging from the upper 60s/lower 70s well inland to the upper 70s/near 80 at the beaches. Sunday: Drier air from the north will further infiltrate the area with the front displaced well to the south and the upper ridge aloft builds. Dewpoints are expected to mix out into the mid-upper 60s as high pressure noses in from the northeast with a few lower 70s noted along the Altamaha River. This coupled with considerably lower mean moisture values and lower 850 hPa theta-e should support a considerably lower risk for showers/tstms--the lowest in some time. Pops will range from 10% across most of Southeast South Carolina with 20-40% over Southeast Georgia, highest near the Altamaha River. These too many prove too high if trends continue. Highs will warm into the lower 90s away from the beaches with overnight lows ranging from the upper 60s/near 70 well inland to the upper 70s/near 80 at the beaches. Monday: Moisture values will begin to creep up as high pressure slides farther offshore and the low-level flow becomes more onshore with time. The best chance for afternoon/evening showers/tstms will be confined across the interior given the sea breeze should be fairly progressive during the afternoon hours. Pops were limited to 20-40% away from the immediate coast with the highest pops clustered over far interior Southeast Georgia where net instability and low- level moisture will be the greatest. Highs will warm into the upper 80s/lower 90s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... The pattern will trend into a more typical diurnally driven convective pattern for much of next week. Models show a broad mid- level weakness developing by mid-week which could help enhance convection a bit with convection concentrating inland each afternoon/evening ahead of the sea breeze. Chance pops look reasonable through period, close to climatological normals for deep summer. Temperatures will generally run near seasonable normals, but there are signals the heat and humidity will begin to build Thursday into Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... 18Z TAFs: With the sea breeze still pinned to the coastline observations at KCHS/KSAV are still out of the W/NW. As the sea breeze pushes further inland around 20Z these winds are forecast to tip around to the S/SE. Numerous to widespread showers and thunderstorms are forecast across the region today, bringing impacts to all area terminals. A TEMPO group has been included at KCHS/KJZI/KSAV from 22-02Z. The bulk of the precipitation is expected at KCHS/KJZI, with slightly less coverage at KSAV. Additionally, MVFR cigs will likely develop overnight after the rainfall and persist into Saturday morning. The current TAFs show cigs improving around 13Z. Extended Aviation Outlook: A typical late summer shower/tstm regime will dominate for much of the period with afternoon/evening showers/tstms potentially posing a risk to KCHS, KJZI and KSAV. && .MARINE... The surface pattern should support southwest winds between 10 to 15 kts across the marine zone this afternoon. Seas are forecast to range between 2-3 ft. A weak cold front is forecast to push over the coast waters before dawn Saturday. Ahead of the cold front, winds will remain from the southwest between 5 to 10 kts. In the wake of the front, winds will turn from the west around 10 kts. Seas should remain between 2 to 3 ft. Saturday: A cold front will slip south through the waters Saturday resulting in winds turning north to northeast during the day. Speeds in the South Santee-Edisto Beach nearshore leg could see speeds as high as 15 kt with gusts to 20 kt by Saturday night. Otherwise, speeds will hold less than 15 kt across all remaining waters. Sunday through Wednesday: Winds will turn easterly for Sunday as high pressure to the north slides offshore. More southerly winds return by mid-week as the waters become situated along the western flanks of Atlantic high pressure. Speeds look to remain less than 15 kt through the period with seas less than 4 ft, although a few 5 footer could brush the Georgia offshore waters near 60 NM at times Sunday into Sunday night. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Jul 26, 12:23 PM EDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1223 PM EDT Fri Jul 26 2024 SCZ043>045-048>052-271630- Inland Colleton-Dorchester-Inland Berkeley-Beaufort-Coastal Colleton- Charleston-Coastal Jasper-Tidal Berkeley- 1223 PM EDT Fri Jul 26 2024 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Heavy Rainfall: A round of thunderstorms and locally heavy rainfall is expected late this afternoon into this evening. The rainfall could become excessive and produce minor flooding of low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042-047-271630- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Jasper- 1223 PM EDT Fri Jul 26 2024 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-271630- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- 1223 PM EDT Fri Jul 26 2024 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 26, 5:59 PM EDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
559 PM EDT Fri Jul 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Flood Charleston 32.78N 79.94W
07/26/2024 Charleston SC Law Enforcement
Road closed due to flooding- Bull St between Barre St
and Gadsden St.
&&
Event Number CHS2400769
DAKLocal storm report, Jul 26, 6:00 PM EDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
600 PM EDT Fri Jul 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Flood Charleston 32.78N 79.94W
07/26/2024 Charleston SC Law Enforcement
Road closed due to flooding- Ogier St north of Calhoun
St.
&&
Event Number CHS2400770
DAKLocal storm report, Jul 26, 6:03 PM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
603 PM EDT Fri Jul 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Rain 4 E Johns Island 32.72N 80.01W
07/26/2024 M3.40 inch Charleston SC CoCoRaHS
This is an update to the previous measured report of
2.72 inches of rain in 50 minutes. New report measures
3.40 inches of rain in 1 hour and 30 minutes.
&&
Event Number CHS2400771
ACDSpecial weather statement, Jul 26, 6:24 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
624 PM EDT Fri Jul 26 2024
GAZ118-119-SCZ051-262300-
Coastal Chatham-Inland Chatham-Coastal Jasper-
624 PM EDT Fri Jul 26 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...
At 624 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Hunter Army Airfield
to near Whitemarsh Island, and moving southeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Wilmington Island, Hunter Army Airfield, Midtown Savannah, Downtown
Savannah, Coffee Bluff, Montgomery, Garden City, and Thunderbolt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3191 8115 3204 8123 3214 8101 3199 8095
TIME...MOT...LOC 2224Z 315DEG 9KT 3202 8115 3208 8099
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Jul 26, 6:52 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
652 PM EDT Fri Jul 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Lightning 2 WNW Riverside 32.06N 81.03W
07/26/2024 Chatham GA Emergency Mngr
Chatham County Emergency Manager reported a tree on
fire due to a lightning strike on Sandy Point Road. Time
estimated via radar.
&&
Event Number CHS2400772
ACDLocal storm report, Jul 26, 7:05 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
705 PM EDT Fri Jul 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Funnel Cloud 2 NNW Savannah 32.08N 81.10W
07/26/2024 Chatham GA Public
An individual on reported a video on social media of a
funnel cloud from Electric Moon Skydeck at the JW
Marriott Hotel. Time estimated via radar.
&&
Event Number CHS2400773
ACDThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:09 PM EDT | Special Marine Warning | CHS | 82 min | |
| Jul 26, 5:54 PM EDT | Special Marine Warning | CHS | 82 min | |
| Jul 26, 5:59 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 61 min |
| Jul 26, 6:24 PM EDT | Special Weather Statement | CHS | Chatham | 36 min |
| Jul 26, 6:38 PM EDT | Areal Flood Advisory | CHS | Chatham | 3 hr |
| Jul 26, 6:58 PM EDT | Tornado Warning | CHS | Bryan, Chatham | 32 min |
Nearby
Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.